Opiates Can Alter Your Perception of Pain
Over 2 million Americans are addicted to prescription pain relievers, and drug overdose is the number one cause of accidental death in America. These numbers have been steadily increasing over the past 30 years.
One of the reasons for this increase is due to the highly addictive nature of opiate medications. Many people take opiates to alleviate chronic or acute pain, or to self-medicate symptoms of depression and anxiety. Yet, the more you use painkillers, the more you need in order to reach that same high or to relieve your pain. People will then return to the doctor to get a refill on their Vicodin, Percocet, or OxyContin prescriptions because they notice that the pain has not improved, and has actually worsened.
What’s fascinating is that often, there is no actual pain. They are experiencing a skewed perception of pain that seems real even though it’s not. This is partly what keeps people hooked on painkillers.
This condition is called opioid-induced hyperalgesia. Opioid-induced hyperalgesia increases your perception of pain, and your sensitivity to pain. It's as if the brain/central nervous system tricks itself into experiencing pain that isn’t there, compelling people to take higher doses of opiates to manage the phantom pain. When the nervous system becomes abnormally hypersensitive, it keeps responding to itself, and the opiates with more hypersensitivity. In some cases, it can make you feel like even your teeth and your hair hurt.
Thankfully, there’s a solution. When people get off painkillers, usually the pain remains for about 2-4 weeks, and then it’s gone. By the time people reach the one month mark, they usually forget they were ever even in pain.
Keep in mind that whether or not you have opioid-induced hyperalgesia, opiate use is dangerous, and well-meaning people overdose all of the time.
You are especially at risk of overdose when you combine opiates with other drugs, like sleeping pills, alcohol, or benzodiazepines (Xanax, Ativan, Valium, Klonopin).
When you combine opiates and benzodiazepines, they have a synergistic effect, meaning that they both slow down your breathing to a point where it stops, and there’s no oxygen getting to your brain. This is a lethal cocktail, and about 75% of benzodiazepine deaths involve some type of opiate as well.
If you’ve been using painkillers for more than a week, you may want to explore alternative solutions to pain management. Of course, if you do have an injury, depression, or anxiety, you’ll need to get that examined and explore additional treatment options beyond painkillers.
Call your doctor immediately and schedule an appointment to discuss hyperalgesia, opiate addiction, and a game plan for getting off of prescription painkillers.